Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

April 29, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2018, 5:33 PM CDT for Brewster County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2018, 5:33 PM CDT (22:33 UTC)
Expired
Apr 29, 2018, 6:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:05 PM CDTHAIL 1.75Marathon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS54 KMAF 292233
SVRMAF
TXC043-292315-
/O.NEW.KMAF.SV.W.0012.180429T2233Z-180429T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
533 PM CDT SUN APR 29 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...

* Until 615 PM CDT

* At 532 PM CDT, a cluster of severe thunderstorms were located 9 
  miles north of Marathon, or 21 miles east of Alpine, moving 
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alpine, Alpine-Casparis Municipal Airport and Marathon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3039 10377 3056 10332 3021 10286 3000 10339
TIME...MOT...LOC 2232Z 298DEG 11KT 3034 10330 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
778 
WWUS54 KMAF 292244
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT SUN APR 29 2018

TXC043-292315-
/O.CON.KMAF.SV.W.0012.000000T0000Z-180429T2315Z/
Brewster TX-
544 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

At 543 PM CDT, a severe thunderstorm was located near Marathon, or 22
miles east of Alpine, moving southeast at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Marathon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3039 10377 3052 10334 3021 10286 3000 10339
TIME...MOT...LOC 2243Z 323DEG 16KT 3030 10328 

HAIL...2.00IN
WIND...70MPH
 
$$

29
477 
WWUS54 KMAF 292257
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
557 PM CDT SUN APR 29 2018

TXC043-292315-
/O.CON.KMAF.SV.W.0012.000000T0000Z-180429T2315Z/
Brewster TX-
557 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

At 557 PM CDT, a severe thunderstorm was located over Marathon, or 24
miles east of Alpine, moving southeast at 15 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Marathon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3039 10377 3052 10334 3021 10286 3000 10339
TIME...MOT...LOC 2257Z 332DEG 14KT 3025 10326 

HAIL...2.50IN
WIND...70MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:08 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 29, 3:08 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 PM CDT Sun Apr 29 2018

.DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.

A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.

The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.

Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.

Hennig

&&

.FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  83  65  90 /  10  20  30  10
Carlsbad                       56  89  55  87 /  10   0   0   0
Dryden                         62  88  65  94 /  30  20  10   0
Fort Stockton                  58  89  60  92 /  30  20  10   0
Guadalupe Pass                 56  77  55  76 /  10   0   0   0
Hobbs                          56  87  56  87 /  30  10  10   0
Marfa                          51  82  47  83 /  20  10   0   0
Midland Intl Airport           62  85  64  93 /  20  20  20   0
Odessa                         61  86  63  93 /  30  20  20   0
Wink                           59  92  58  94 /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Monday for Guadalupe Mountains-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

27/10
Hazardous weather outlook, Apr 29, 2:21 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Sun Apr 29 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions will continue across the region
through this evening, due to very breezy conditions and dry
vegetation.

Thunderstorms will be possible through this evening, mainly across
Southeast New Mexico and south through the Davis Mountains and Big
Bend regions. Some storms may be strong to severe, with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again Monday afternoon and evening,
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Some storms may be strong to severe, with large hail and
damaging winds.

Critical fire weather conditions are expected Monday afternoon across
Southeast New Mexico, Guadalupe Mountains and Upper Trans
Pecos as west winds increase and dry air pushes east. A Red Flag
Warning is in effect for these areas Monday. Fire weather concerns
increase and expand east to include most of the region Tuesday and
maybe even Wednesday as dry air pushes even farther east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday evening however
chances are low at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 29, 2:17 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
217 PM CDT SUN APR 29 2018

TXZ058-074-075-291945-
Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains
Area-
217 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PECOS...SOUTH CENTRAL
REEVES AND EASTERN JEFF DAVIS COUNTIES...

At 215 PM CDT, a strong thunderstorm was located 12 miles southeast
of Balmorhea Lake, or 26 miles northeast of Fort Davis, moving
northeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Reeves
County and Upper Trans Pecos...western Pecos and northeastern
Davis/Apache Mountains Area Counties.

This includes Interstate 10 between mile markers 223 and 229.

LAT...LON 3075 10364 3089 10371 3100 10339 3076 10331
TIME...MOT...LOC 1915Z 245DEG 14KT 3084 10356

24
Special weather statement, Apr 29, 2:50 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
250 PM CDT SUN APR 29 2018

TXZ058-074-075-292015-
Reeves County and Upper Trans Pecos-Pecos-Davis/Apache Mountains
Area-
250 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES...

At 248 PM CDT, a strong thunderstorm was located 13 miles southeast
of Balmorhea Lake, or 23 miles northeast of Fort Davis, moving east
at 20 mph.

Wind gusts up to 50 mph, nickel size hail, and locally heavy
rainfall are possible with this storm.

This storm will remain over mainly rural areas of southeastern Reeves
County and Upper Trans Pecos...west central Pecos and northeastern
Davis/Apache Mountains Area Counties.

LAT...LON 3073 10365 3088 10369 3093 10337 3068 10328
TIME...MOT...LOC 1948Z 262DEG 17KT 3081 10359

24
Special weather statement, Apr 29, 3:58 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT SUN APR 29 2018

TXZ074-075-292130-
Pecos-Davis/Apache Mountains Area-
358 PM CDT SUN APR 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES...

At 356 PM CDT, a strong thunderstorm was located 20 miles northeast
of Alpine, or 5 miles west of Hovey moving east at 15 mph.

Wind gusts up to 50 mph, nickel size hail, and locally heavy
rainfall are possible with this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Davis/Apache Mountains Area Counties.

LAT...LON 3053 10352 3066 10354 3076 10317 3051 10313
TIME...MOT...LOC 2056Z 257DEG 15KT 3059 10344

24
Special weather statement, Apr 29, 5:02 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT SUN APR 29 2018

TXZ074-075-081-292245-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
502 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms 13
miles east of Alpine, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Marathon.

LAT...LON 3038 10361 3064 10337 3042 10297 3013 10326
TIME...MOT...LOC 2201Z 291DEG 18KT 3038 10343

24
Special weather statement, Apr 29, 5:17 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT SUN APR 29 2018

TXZ058-059-292300-
Loving TX-Reeves County and Upper Trans Pecos TX-
517 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 600 PM
CDT...

At 516 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Red Bluff Reservoir, or 27 miles
northwest of Mentone, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

LAT...LON 3155 10419 3197 10414 3196 10371 3145 10382
TIME...MOT...LOC 2216Z 280DEG 12KT 3187 10403

24
Special weather statement, Apr 29, 5:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT SUN APR 29 2018

TXZ074-292300-
Davis/Apache Mountains Area TX-
518 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McDonald Observatory, areas north of Davis Mountains State Park,
Black Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian
Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3045 10395 3065 10409 3091 10389 3064 10361
TIME...MOT...LOC 2216Z 208DEG 11KT 3061 10402

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:19 PM CDTFire Weather WatchMAF18 hr
Apr 29, 2:17 PM CDTSpecial Weather StatementMAFReeves28 min
Apr 29, 2:43 PM CDTRed Flag WarningMAF29 hr
Apr 29, 2:50 PM CDTSpecial Weather StatementMAF25 min
Apr 29, 3:58 PM CDTSpecial Weather StatementMAF32 min
Apr 29, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos41 min
Apr 29, 5:02 PM CDTSpecial Weather StatementMAF43 min
Apr 29, 5:17 PM CDTSpecial Weather StatementMAFLoving43 min
Apr 29, 5:18 PM CDTSpecial Weather StatementMAFJeff Davis42 min
Apr 29, 6:11 PM CDTSevere Thunderstorm WarningMAFBrewster49 min
Apr 29, 6:24 PM CDTSpecial Weather StatementMAFReeves51 min
Apr 29, 6:34 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Apr 29, 6:57 PM CDTSevere Thunderstorm WarningMAFBrewster48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.